MAUDE Adverse Event Report: BIOMERIEUX SA VITEK MS INSTRUMENT ®

BIOMERIEUX SA VITEK MS INSTRUMENT ®
Model Number 410895
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Product description: vitek® ms is a mass spectrometry system using matrix-assisted laser desorption/ionizationtime of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms system is a qualitative in vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial, yeast and mould infections.Complaint description: a customer in the united states complained after having obtained what they described as incorrect identification test results when testing a microoganism isolated from three different patients' samples' with their vitek® ms (ref 410895).The customer reported that they had tested a colony isolated from throat culture of patient's sample 1 using their vitek ms system and that the strain was identified as brucella sp.With a low score.The customer said that based on culture and isolation testing they suspect the microoganism to be group a streptococcus.The customer reported that they had observed the same issue when testing a colony isolated from a urine sampe of patient's sample 2 and a colony isolated from throat sample of patient's sample 3 using the same vitek ms system.The customer provided raw data to biomérieux for investigation.The customer¿s spot preparation quality was evaluated by global customer service (gcs) and found not optimal.The calibrator ¿all peaks¿ values are quite heterogeneous.No reference method has been made to confirm the expected identifications results.There is no indication or report from the customer that this event led to or contributed to any death, serious injury, or serious deterioration in the state of health for the concerned patients.
 
Additional Manufacturer Narrative
Following the incorrect identification test results obtained by the customer when testing a microorganism isolated from three different patients' samples an investigation has been carried out at biomèrieux manufacturing site.Fine tuning: according to the vilink alert tool criteria, no fine tuning was needed during the customer tests.Spot preparation quality: the customer¿s spot preparation quality was not optimal.The calibrator ¿all peaks¿ values are quite heterogeneous.Knowledge base (kb) review: the expected identification is unknown because no reference method was used to confirm the expected identification.However, the suspected species is a group a streptococcus.Sample data analysis: analysis of mzml sample file show that the spectra which gave the misidentification to brucella spp have a low number of peaks (43 and 47 peaks).Moreover, this misidentification was obtained with a low identification score (-0.04 and -0.35) which is near the acceptable limit for giving an ¿identification¿ result or a ¿no identification¿ result (-0.4).This could be explained by a non-optimal spot preparation of the sample strain (culture, spot, different operator).By reprocessing the customer data with next vitek ms kb v3.3, spectra which gave misidentification results as brucella spp led to "no identification" and another single choice as pseudomonas mosselii.However, the identification as pseudomonas mosselii was obtained with a low identification score (-0.4) which is the acceptable limit for giving an ¿identification¿ result or a ¿no identification¿ result.This could be explained by a non-optimal spot preparation of the sample strain (culture, spot, different operator).This identification could not be considered as the expected identification.Related to the misidentification as brucella, csn # 4989 was published about potential misidentification as brucella spp with kb v3.2.Thus far, these incorrect organism identifications have been seen in conjunction with degraded spectra (linked to a non-optimal spot preparation or a non-optimal fine-tuning).This issue will be resolved with vitek ms kb v3.3.According to the service manual 161150-925 - a, as brucella spp is a highly pathogenic organism, handle isolate with extreme caution and send it to a reference laboratory for further investigation.The most probable root causes of the mis-identifications reported by the customer are associated with a non-optimal spot preparation and the kb weakness linked with the bad quality of spectra.

Brand Name
VITEK MS INSTRUMENT ®
Common Device Name
VITEK MS INSTRUMENT ®
Manufacturer (Section D)
BIOMERIEUX SA
3 route de port michaud
la balme 38390
FR  38390
Manufacturer (Section G)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR   38390
Manufacturer Contact
stefania ciranda
5 rue des aqueducs
craponne 69290
FR   69290
MDR Report Key17030838
Report Number9615754-2023-00032
Device Sequence Number7011954
Product Code QBN
UDI-Device Identifier03573026359119
UDI-Public03573026359119
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K181412
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410895
Device Catalogue Number410895
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/09/2023
Initial Report FDA Received Date05/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown